The Risk of Lower Gastrointestinal Bleeding in Low-dose Aspirin Users

W.-C. Chen; K.-H. Lin; Y.-T. Huang; T.-J. Tsai; W.-C. Sun; S.-K. Chuah; D.-C. Wu; P.-I. Hsu

Disclosures

Aliment Pharmacol Ther. 2017;45(12):1542-1550. 

In This Article

Abstract and Introduction

Abstract

Background: Aspirin increases the risk of gastrointestinal bleeding.

Aim: To investigate the risk of lower gastrointestinal bleeding (LGIB) in aspirin users.

Methods: Low-dose (75–325 mg daily) aspirin users and controls matched by age, gender and enrollment time in a 1:5 ratio were selected from 1 million randomly sampled subjects in the National Health Insurance Research Database of Taiwan. Cox proportional hazard regression models were developed to evaluate the predictors of LGIB with adjustments for age, gender, comorbidities including coronary artery disease, ischaemic stroke, diabetes, hypertension, chronic kidney disease, liver cirrhosis, chronic obstructive pulmonary disease, dyslipidemia, uncomplicated peptic ulcer disease, history of peptic ulcer bleeding, and concomitant use of clopidogrel, ticlopidine, warfarin, nonsteroidal anti-inflammatory drugs (NSAIDs), cyclooxygenase-2 inhibitors, steroids, proton pump inhibitors (PPIs), histamine-2 receptor antagonists (H2RAs), nitrates, alendronate, selective serotonin reuptake inhibitors (SSRIs) and calcium channel blockers.

Results: A total of 53 805 aspirin users and 269 025 controls were included. Aspirin group had a higher incidence of LGIB within 1 year than control group (0.20% vs 0.06%, P<.0001). Aspirin (hazard ratio [HR]: 2.75, 95% confidence interval [CI]: 2.06–3.65), NSAIDs (HR: 8.61, 95% CI: 3.28–22.58), steroids (HR: 10.50, 95% CI: 1.98–55.57), SSRIs (HR: 11.71, 95% CI: 1.40–97.94), PPIs (HR: 8.47, 95% CI: 2.26–31.71), and H2RAs (HR: 10.83, 95% CI: 2.98–39.33) were significantly associated with LGIB.

Conclusions: The risk of LGIB was higher in low-dose aspirin users than in aspirin nonusers in this nationwide cohort. Low-dose aspirin, NSAIDs, steroids, SSRIs, PPIs and H2RAs were independent risk factors for LGIB.

Introduction

Aspirin (ASA) is among the most widely used nonsteroidal anti-inflammatory drugs (NSAIDs). At low doses (75–325 mg daily), ASA inhibits cyclooxygenase (COX)-1 isoform and platelet thromboxane A2 synthesis.[1] Low-dose ASA is frequently used to prevent vascular events through its antiplatelet action.[2,3] Patients with a history of cardiovascular disease and those without known cardiovascular disease but with an elevated risk experienced fewer cardiovascular events with low-dose ASA use.[4] Because of its high cost-effectiveness, ASA is the most commonly prescribed antiplatelet agent, alone or in combination with other antiplatelet agents, in patients at a risk of cardiovascular events, such as myocardial infarction and cerebrovascular accident.

Aspirin causes topical injury of the gastrointestinal mucosa and systemic depletion of mucosal prostaglandins due to COX inhibition.[1] Most gastrointestinal mucosal damages during low-dose ASA use for heart protection are asymptomatic.[5] Nevertheless, low-dose ASA use is significantly associated with gastrointestinal bleeding (GIB) complications. Peptic ulcer bleeding is the most frequently observed type of upper gastrointestinal bleeding (UGIB) in ASA users. Concomitant use of proton pump inhibitors (PPIs) and ASA effectively reduced the risk of ASA-related UGIB.[6] Moreover, increasing evidence has demonstrated that ASA users are at a risk of lower gastrointestinal bleeding (LGIB).[7–9] With rapid ageing of populations and increasing low-dose ASA use, the incidence of low-dose ASA-related LGIB is expected to increase in the future. However, the risk of low-dose ASA-related LGIB has rarely been investigated on a large scale. Therefore, we conducted a nationwide study to evaluate the risk of LGIB in low-dose ASA users. Furthermore, we examined the risk factors for low-dose ASA-related LGIB.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....